Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 106, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 29, 2012, 4:41 PM CDT for Lyon County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2012, 4:41 PM CDT (21:41 UTC)
- Expired
- Jul 29, 2012, 5:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lyon County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:45 PM CDT | TSTM WND DMG | Emporia, KS | TREE LIMBS DOWN BLOCKING ROADWAYS IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2394 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
588
WUUS53 KTOP 292141
SVRTOP
KSC111-292200-
/O.NEW.KTOP.SV.W.0106.120729T2141Z-120729T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
441 PM CDT SUN JUL 29 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMPORIA...
AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3844 9600 3827 9608 3837 9624 3846 9621
TIME...MOT...LOC 2141Z 291DEG 16KT 3839 9616
HAIL...<.75IN
WIND...60 MPH
$$1 follow-up statement
020 WWUS53 KTOP 292159 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 459 PM CDT SUN JUL 29 2012 KSC111-292208- /O.EXP.KTOP.SV.W.0106.000000T0000Z-120729T2200Z/ LYON KS- 459 PM CDT SUN JUL 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY WILL EXPIRE AT 500 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE AS ANOTHER THUNDERSTORM HAS DEVELOPED AND WILL MOVE JUST NORTH OF EMPORIA THROUGH 530 PM. LAT...LON 3844 9600 3827 9608 3837 9624 3846 9621 TIME...MOT...LOC 2158Z 291DEG 16KT 3836 9607 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:53 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 29, 3:53 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT SUN JUL 29 2012 .DISCUSSION... THROUGH MONDAY... A WEAK FRONTAL BOUNDARY WAS ORIENTED ACROSS THE FORECAST AREA THIS AFTERNOON...FROM NEAR MINNEAPOLIS KANSAS TO NEAR OTTAWA KANSAS. THE TEMPERATURE DIFFERENCE TO THE NORTH AND SOUTH OF THE BOUNDARY HAS BEEN SHRINKING WITH INTENSE AFTERNOON HEATING WELL ABOVE 100 DEGREES NEAR AND SOUTH OF THE FRONT...AND IN THE 98 TO 104 RANGE NORTH OF THE FRONT. WOULD NOT BE SURPRISED IF AREAS FROM SALINA TO OTTAWA AND SOUTH TOP 110 FOR A HIGH TEMP TODAY. EVEN WITH THE VERY HOT TEMPS...HEAT INDEX VALUES ACROSS THE WHOLE AREA ARE STUCK IN THE 103 TO 110 RANGE AS THE MID TO UPPER 60S DEWPOINTS ARE HANGING WITH THE COOLER TEMPS...WHILE MID 50S ACCOMPANY THE 110 DEGREE TEMPS. THERE IS WEAK BUT PERSISTENT CONVERGENCE ALONG THE SURFACE BOUNDARY WHERE SOUTHWEST WINDS ARE NEARLY PERPENDICULAR TO THE WEAK FRONT. CONVECTION HAS BEEN BUBBLING SINCE ABOUT 19Z BUT HAS STRUGGLED TO MATERIALIZE AT THIS TIME. WILL NEED TO CONTINUE TO MONITOR THOUGH AS THERE IS SOME WEAK TO MODERATE INSTABILITY OUT THERE IF PARCELS CAN CONSISTENTLY BE LIFTED THROUGH SUCH A DEEP DEPTH UP TO THE LFC... NEAR 12000 FEET. IF DEEP CONVECTION CAN MATERIALIZE...THE 12000 FEET OF DRY ADIABATIC LAPSE RATES IN THE INVERTED V TYPE OF SOUNDING OFFER A PRIME SET UP FOR ISOLATED MICROBURSTS WITH LOCALIZED DAMAGING WINDS...NOT UNLIKE SOME OF THE WIND DAMAGE WE HAVE SEEN ACROSS THE AREA IN THE PAST 2 WEEKS. AGAIN...THIS ALL DEPENDS ON THUNDERSTORMS ACTUALLY DEVELOPING. A NOTE HERE...THE TOPEKA KTWX RADAR IS DOWN INDEFINITELY DUE TO A WIDESPREAD COMMUNICATIONS OUTAGE NEAR THE RADAR SITE. COMMUNICATIONS TECHNICIANS ARE TROUBLESHOOTING THE PROBLEM BUT THERE IS NOT ESTIMATED TIME OF RESTORATION AS OF 20Z SUNDAY. IF STORMS DEVELOP... THE KANSAS CITY/PLEASANT HILL AND WICHITA RADARS WILL LIKELY HAVE THE BEST COVERAGE IN THE REGION OF EXPECT CONVECTION. THE FRONT IS FORECAST TO SAG SOUTH A BIT TONIGHT INTO MONDAY AS A WEAK SHORT WAVE TROUGH MOVES EAST ACROSS NEBRASKA. THIS SHORT WAVE MAY PROVIDE SUFFICIENT LIFT FOR SOME ELEVATED SHOWERS LATE TONIGHT INTO MONDAY MORNING. WIDESPREAD ACTIVITY APPEARS UNLIKELY. THERE IS ALSO SOME SMALL POTENTIAL FOR THUNDERSTORM REDEVELOPMENT ACROSS SOUTHWEST PARTS OF THE AREA IN THE AFTERNOON...BUT MOST ACTIVITY SHOULD REMAIN SOUTH OF THE FORECAST AREA THROUGH MONDAY AFTERNOON. BARJENBRUCH MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SUNDAY)... WITH THE BOUNDARY LOCATED NEAR THE FORECAST AREA FOR MONDAY NIGHT INTO TUESDAY WILL MAINTAIN SCHC POPS ALONG AND SOUTH OF INTERSTATE 70...MAINLY ACROSS THE CENTRAL PART OF THE STATE. CONVERGENCE ALONG THAT BOUNDARY WILL HELP CONVECTION FORM...BUT AN EXTREMELY DRY LOW LEVEL ATMOSPHERE WILL DEFINITELY MITIGATE PRECIP FORMATION. AS A RESULT WILL MAINTAIN THE SCHC POPS THROUGH MONDAY NIGHT INTO TUESDAY BEFORE GOING WITH A DRY FORECAST FOR THE MIDDLE TO LATE PART OF THE WEEK AS THE UPPER RIDGE CONTINUES TO DOMINATE THE FORECAST AREA. SINCE THE RIDGE WILL LIKELY BE SOMEWHAT DISPLACED TO THE SOUTHWEST OF THE FORECAST AREA...OVER WESTERN OKLAHOMA AND THE TEXAS PANHANDLE A POSSIBILITY DOES EXIST FOR A RIDGE-RIDING EMBEDDED SHORTWAVE TROUGH TO ROTATE AROUND THE UPPER RIDGE AND BRING SOME RAIN. BUT GIVEN THE UNCERTAINTY OF SUCH OCCURRENCE WILL FORGO ADDING POPS FOR THE MIDDLE PART OF THE WEEK. THE NEXT DECENT CHANCE FOR PRECIPITATION WILL COME THIS WEEKEND AS THE UPPER RIDGE STARTS TO FLATTEN OUT AND GIVE WAY TO A DEEP TROUGH WHICH WILL MOVE IN OVER THE GREAT LAKES REGION. THE BEST FORCING WITH THIS TROUGH WILL REMAIN WELL NORTH OF THE FORECAST AREA...BUT ITS INFLUENCE REGARDING UPPER SUPPORT FOR ASCENT MAY REACH INTO THE FORECAST AREA. ASIDE FROM THAT FORCING IT WILL LIKELY DRAG A SURFACE BOUNDARY THROUGH THE AREA...WHICH MAY INCREASE THE CHANCE FOR PRECIP THIS WEEKEND. REGARDING TEMPERATURES FOR THE MID RANGE AND EXTENDED FORECAST...GIVEN THE INFLUENCE OF THE UPPER RIDGE OVER THE AREA EXPECT WARM TEMPERATURES TO REMAIN WELL ABOVE SEASONAL NORMALS. ALSO GIVEN THE DRYNESS OF THE LOWER ATMOSPHERE AS WELL AS THE DRYNESS OF THE SOILS ACROSS THE AREA TEMPERATURES WILL LIKELY REMAIN IN THE MID 90S IN AREAS ALONG AND JUST SOUTH OF THE KS/NE BORDER...WHILE TEMPERATURES FURTHER SOUTH WILL LIKELY REMAIN IN THE LOWER TO MID 100 DEGREE RANGE THROUGH THE ENTIRE WORK WEEK...BEFORE POSSIBLY COOLING DOWN THIS WEEKEND. JL && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH SOME CHANGES IN WIND DIRECTION EXPECTED AS A WEAK FRONT SLOWLY SHIFTS NORTH TO SOUTH ACROSS TAF SITES. THERE IS A VERY SMALL CHANCE FOR TS BETWEEN 21Z AND 02Z...BUT FEEL THAT TS SHOULD STAY SOUTH OF TAF SITES. IF A TS SHOULD DEVELOP NEAR AN AERODROME...SHORT LIVED MICROBURSTS WOULD BE POSSIBLE. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 29, 3:51 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 351 PM CDT SUN JUL 29 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 351 PM CDT SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON NEAR AND SOUTH OF INTERSTATE 70. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...WITH THE POTENTIAL FOR LOCALIZED STRAIGHT-LINE WIND DAMAGE. HEAT INDICES THIS AFTERNOON WILL REACH THE 103 TO 109 RANGE ACROSS THE ENTIRE AREA. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM CONCORDIA TO OTTAWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON MONDAY THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. TEMPERATURES WILL RETURN TO THE 100 TO 105 RANGE...MAINLY ALONG AND SOUTH OF INTERSTATE 70 ON TUESDAY AND WILL LAST THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 29, 3:33 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUL 29 2012
KSZ056-292100-
FRANKLIN-
333 PM CDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY...
THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHEASTERN FRANKLIN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE PRINCETON...RICHMOND...AND LANE.
&&
LAT...LON 3839 9525 3844 9537 3854 9532 3851 9506
3839 9506
TIME...MOT...LOC 2033Z 294DEG 25KT 3846 9525
$$ BARJENBRUCHSpecial weather statement, Jul 29, 4:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT SUN JUL 29 2012 KSZ054-292145- LYON- 429 PM CDT SUN JUL 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY... THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMPORIA AND THE EMPORIA AIRPORT. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 124 AND 131 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 138 COULD ALSO BE AFFECTED. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. && LAT...LON 3843 9604 3828 9611 3839 9631 3848 9628 TIME...MOT...LOC 2129Z 294DEG 19KT 3840 9621 $$ BARJENBRUCH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:02 PM CDT | Special Weather Statement | TOP | Washington | 43 min |
| Jul 28, 9:21 PM CDT | Special Weather Statement | TOP | Washington | 39 min |
| Jul 29, 3:33 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Jul 29, 4:29 PM CDT | Special Weather Statement | TOP | Lyon | 16 min |
| Jul 29, 4:53 PM CDT | Special Weather Statement | TOP | Osage | 22 min |
| Jul 29, 5:10 PM CDT | Special Weather Statement | TOP | Lyon | 20 min |
| Jul 29, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 24 min |
| Jul 29, 6:02 PM CDT | Special Weather Statement | TOP | Franklin | 13 min |
| Jul 29, 6:36 PM CDT | Special Weather Statement | TOP | Franklin | 24 min |
| Jul 29, 6:53 PM CDT | Special Weather Statement | TOP | Franklin | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.